Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 42, NWS Memphis, TN

April 11, 2011Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 11, 2011, 3:45 PM CDT for Decatur County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2011, 3:45 PM CDT (20:45 UTC)
Expired
Apr 11, 2011, 5:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Decatur County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS54 KMEG 112045
FFWMEG
TNC039-112245-
/O.NEW.KMEG.FF.W.0042.110411T2045Z-110411T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...

* UNTIL 545 PM CDT

* AT 343 PM CDT... OVER THE PAST HOUR UP TO AN INCH OF RAIN HAS 
FALLEN. SHOWERS AND THUNDERSTORMS COULD PRODUCE AN ADDITIONAL THREE 
QUARTERS OF AN INCH.

* LOCATIONS IN THE WARNING INCLUDES PARSONS AND CHEROKEE HEIGHTS.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BEAR CREEK AT OLD LEXINGTON ROAD...BLUNT ROAD AT RUSHING
CREEK...BUCKNER BRANCH AT BIBLE HILL ROAD...BUCKNER BRANCH AT
NORTHWOOD STREET...CHEROKEE HEIGHTS ROAD AT OAK PARK DRIVE...CONCORD
ROAD NEAR OLD 69...ELIZABETH STREET...FAIRGROUND ROAD...HOG CREEK AT
HAYNES ROAD AND HARTLEY CEMETERY ROAD...LARGO ROAD...LASTER BRANCH AT
CONCORD ROAD...MILLS BRANCH AT HARTLEY CEMETERY ROAD...MILLS BRANCH
AT HOG CREEK ROAD...MT CARMEL ROAD AT ELKINS BRANCH...RICKETTS CREEK
AT CHEROKEE HEIGHTS ROAD...ROCKY BRANCH AT BIBLE HILL ROAD...RUSHING
CREEK AT LARGO ROAD...SULFUR FORK AT BIBLE HILL ROAD AND W O BAKER
ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3564 8805 3554 8800 3549 8803 3548 8823
      3560 8820 3565 8818 3570 8818 3585 8815
      3580 8798

$$
1 follow-up statement
400 
WGUS74 KMEG 112235
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT MON APR 11 2011

TNC039-112245-
/O.EXP.KMEG.FF.W.0042.000000T0000Z-110411T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-
535 PM CDT MON APR 11 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM CDT FOR DECATUR
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3564 8805 3554 8800 3549 8803 3548 8823
      3560 8820 3565 8818 3570 8818 3585 8815
      3580 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 3:43 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 11, 3:43 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON APR 11 2011

.UPDATE...UPDATE TO REMOVE A FEW WEST TENNESSEE AND NORTH
MISSISSIPPI COUNTIES FROM TORNADO WATCH 128.

&&

.DISCUSSION...
WE KEEP WAITING FOR THINGS TO GET BETTER ORGANIZED ACROSS NORTHERN
MISSISSIPPI...BUT QUICKLY GETTING TO THE POINT THAT WE FEEL LIKE
THE WORST IS BEHIND US. ALL IN ALL IT LOOKS LIKE THE CAP IS
PROVING TO BE A BIT TOO STRONG TO ALLOW FOR EXPLOSIVE GROWTH
DESPITE 1000-2000 CAPE AND STRONG SURFACE CONVERGENCE ALONG A PRE
FRONTAL TROUGH. THE SQUALL LINE HAS CONSISTENTLY PRODUCED 30 T0 45
MPH WINDS AS IT TRAVERSED THE WEST HALF OF THE MIDSOUTH.
OBSERVATIONS AT TUNICA...MEMPHIS...AND JACKSON CONFIRM DOPPLER
RADAR ESTIMATED OF WIND SPEEDS. STRAIGHT LINE WINDS REMAIN NEARLY
AS STRONG...AND HAVE DOWNED A FEW TREES AND BRANCHES TODAY.

THREE HOUR RAINFALL TOTALS FROM NEAR UNION CITY TENNESSEE
SOUTHWEST TO NEAR FORREST CITY ARKANSAS RANGE FROM NEAR TWO TO 4.5
INCHES WITH SOME FLOODING REPORTED...THE WORST OF IT NEAR
DYERSBURG TENNESSEE. THE SQUALL LINE IS NOW ACCELERATING EAST AS A
SHORTWAVE SHIFTS ACROSS THE MISSISSIPPI RIVER.

LATE THIS AFTERNOON AND OVERNIGHT...CONVECTION WILL SHIFT INTO
CENTRAL TENNESSEE AND NORTHERN ALABAMA...WEAKENING QUICKLY AFTER
SUNSET. ANY SEVERE WEATHER WILL LIKELY BE CONFINED TO NORTHEAST
MISSISSIPPI.

BEHIND THE COLD FRONT TEMPERATURES WILL FALL INTO THE LOW
50S...AND SOME SIGNIFICANT CLEARING IS EXPECTED BY SUNRISE ACROSS
PORTIONS OF EAST ARKANSAS.

TUESDAY AND WEDNESDAY WILL BE DRY WITH SEASONABLE TEMPERATURES AS
A WEAK RIDGE BUILDS INTO THE MIDSOUTH THEN GRADUALLY DAMPENS OUT
AS IT SHIFTS EAST.

ANOTHER SHORTWAVE...SIMILAR TO THE CURRENT SYSTEM WILL APPROACH
THURSDAY AFTERNOON. WILL CONTINUE TO MENTION A CHANCE FOR SEVERE
STORMS STORMS IN THE HWO. THERE SHOULD BE PLENTY OF TIME FOR DEEP
MOISTURE TO RETURN TO THE MIDSOUTH AND TEMPERATURES SHOULD BE BACK
IN THE UPPER 70S...ALTHOUGH DYNAMICS TO NOT LOOK OVERLY
IMPRESSIVE.

30/SIRMON

&&

.AVIATION...
18Z TAF CYCLE

MAIN FORECAST CHALLENGE IS COLD FRONT MOVING THROUGH THE REGION.
SEVERE THREAT WILL BE FOR MEM...MKL...AND TUP. HAVE INCLUDED TEMPO
WIND GUSTS FOR 40-45KTS IN THUNDERSTORMS...WHICH COULD BE LOCALLY
HIGHER WITH SEVERE CELLS.

AS THE SHORTWAVE MOVES INTO THE REGION LATER THIS AFTERNOON AND
EVENING EXPECT DEFORMATION ZONE CEILINGS FROM 2000 TO 4000 FEET TO
LINGER AT JBR...MEM...MKL UNTIL THE 08-10Z TIME FRAME.

 BELLES

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  53  71  48  75 /  20   0   0  10
MKL  49  69  44  75 /  40   0   0  10
JBR  50  70  47  73 /  10   0   0  10
TUP  52  72  46  77 /  40   0   0  10

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LEE AR-PHILLIPS.

MO...NONE.
MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR FAYETTE-HARDEMAN-
     HARDIN-MCNAIRY-SHELBY.

&&
Hazardous weather outlook, Apr 11, 2:48 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT MON APR 11 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-122200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
248 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST
ARKANSAS...THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE MIDSOUTH GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
CLARKSDALE MISSISSIPPI TO PARIS TENNESSEE. FARTHER NORTH AND
WEST...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE
REMAINDER OF NORTH MISSISSIPPI AND WEST TENNESSEE.

THE GREATEST THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS...WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS
ACROSS PORTIONS OF NORTHEAST MISSISSIPPI.

THERE WILL BE A SECONDARY THREAT FOR LARGE HAIL AND ISOLATED
TORNADOES...ESPECIALLY ACROSS NORTHEAST MISSISSIPPI. LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE POSSIBLE.

IN ADDITION...NON THUNDERSTORM WINDS IN EXCESS OF 25 MPH ARE
POSSIBLE THIS AFTERNOON SOUTH OF A LINE FROM FROM FORREST CITY
ARKANSAS TO PARSONS TENNESSEE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE MID SOUTH THURSDAY
AFTERNOON THROUGH FRIDAY MORNING. THIS SYSTEM MAY RESULT IN
ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL
BE NEEDED TODAY ACROSS THE ENTIRE MID SOUTH. SPOTTER ACTIVATION
WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

In the hours before

Local storm report, Apr 11, 12:31 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1231 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     2 S STIER               35.67N 90.34W
04/11/2011                   POINSETT           AR   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO TWO BUSINESSES AND ONE HOUSE WITHIN
            THE CITY OF RIVERDALE. ONE TELEPHONE POLE KNOCKED DOWN.

&&

BORGHOFF
Local storm report, Apr 11, 2:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      DYERSBURG               36.04N 89.38W
04/11/2011                   DYER               TN   EMERGENCY MNGR

            DYER COUNTY EMERGENCY MANAGER REPORTED SEVERAL STREETS
            AND COUNTY ROADS WERE COVERED IN THE CITY OF DYERSBURG.
            HE HAS ALSO RECEIVED TWO CALLS OF FLOODED OUT VEHICLES.

&&

RRH
Special weather statement, Apr 11, 2:43 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT MON APR 11 2011

TNZ019>021-050>054-112015-
CROCKETT TN-CARROLL TN-GIBSON TN-HENDERSON TN-HAYWOOD TN-MADISON TN-
CHESTER TN-DYER TN-
243 PM CDT MON APR 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  WESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTH CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 5 MILES SOUTHEAST OF EATON TO 6 MILES NORTH OF MERCER AT
243 PM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL...CHESTER...CROCKETT...DYER...GIBSON...HAYWOOD...
HENDERSON AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR
BROWNSVILLE...HENDERSON...HUMBOLDT...JACKSON...MILAN AND TRENTON...
SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR PORTIONS OF THE ADVISORY
AREA.

&&

LAT...LON 3607 8848 3542 8851 3550 8926 3602 8923
TIME...MOT...LOC 1943Z 266DEG 41KT 3592 8901 3558 8900

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:43 AM CDTWind AdvisoryMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more12 hr
Apr 11, 7:42 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton48 min
Apr 11, 8:29 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 2 more36 min
Apr 11, 12:27 PM CDTRiver Flood AdvisoryMEGDyer, Lake3 days
Apr 11, 12:34 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
Apr 11, 1:54 PM CDTFlash Flood WarningMEGShelby80 min
Apr 11, 2:17 PM CDTFlash Flood WarningMEGDyer, Lauderdale, Obion117 min
Apr 11, 2:43 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Madison32 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.